Q. How long does Paracetamol/Acetaminophen takes to work?
Paracetamol/Acetaminophen takes around 30-45 min to start working and show its effects.
Q. What if my child vomits after taking Paracetamol/Acetaminophen?
If your child vomits in less than 30 minutes after having a dose of Paracetamol/Acetaminophen tablets or syrup, give him/her the same dose again. If your child vomits more than 30 minutes after a dose of tablets or syrup, you do not need to give him/her another dose, until the next normal dose.
Q. When will my child feel better after taking Paracetamol/Acetaminophen?
Usually your child will feel better after about half an hour of taking Paracetamol/Acetaminophen.
Q. How often can I give Paracetamol/Acetaminophen to my child?
You should only give four doses of Paracetamol/Acetaminophen in 24 hours. There should be a gap of at least 4 hours between two doses. Do not give Paracetamol/Acetaminophen for more than 3 days to your child without first talking to your doctor.
Q. Can I give Paracetamol/Acetaminophen syrup to my child for cold?
Paracetamol/Acetaminophen along with relieving fever also helps in controlling problems associated with cold such as headache and earache associated with cold. It also helps relieve stuffy nose and cough but should only be used after doctor’s advice.
Q. Does Paracetamol/Acetaminophen make babies sleepy?
No, contrary to the common belief Paracetamol/Acetaminophen does not make babies sleepy.
Q. Is Paracetamol/Acetaminophen safe for children?
If used as directed by the physician, Paracetamol/Acetaminophen is safe for children.
Q. Is Paracetamol/Acetaminophen an antibiotic?
No, Paracetamol/Acetaminophen is not an antibiotic. It works as a painkiller and as a medicine which brings down high fever.
Q. Can I give my child Paracetamol/Acetaminophen and ibuprofen together?
Ibuprofen and Paracetamol/Acetaminophen are safe painkillers which can be given to children, though both should not be used together. Instead, if you have given your child Paracetamol/Acetaminophen and still he/she is feverish or in pain you could try ibuprofen instead, when the next dose is due.
Q. What are the serious side effects of taking excess Paracetamol/Acetaminophen?
Potentially severe life-threatening liver injury is a serious side effect seen with an overdose of Paracetamol/Acetaminophen. Overdose can also cause kidney injury, coma, and decreased platelet count. Early symptoms of an overdose include nausea, vomiting, and general tiredness. Immediately consult a doctor or reach an emergency in case of suspected overdose.
Information last updated by Dr. Varun Gupta, MD Pharmacology on 20th Jan 2020. The medicine details are for information purpose only. Consult a doctor before taking any medicine.